Our patient presented with a challenging dilemma, with several clinical findings concerning for life-threatening TTP, including an increased number of peripheral smear schistocytes and laboratory serum markers of hemolysis including an elevated total bilirubin, elevated LDH, and undetectably low haptoglobin, all consistent with MAHA. His platelet count had also dropped precipitously over a several week period, and the ataxia was concerning for neurological involvement. DIC and autoimmune hemolysis were ruled out quickly. Plasma exchange was initiated early in his clinical course. Further workup, however, instead identified a profoundly low vitamin B12 level with concomitant increases in both homocysteine and MMA levels. Rapid correction of the vitamin B12 level normalized the patient’s clinical picture, with resolution of presenting symptoms and a normalization of the hemoglobin, platelet count, and hemolysis markers.
Severe vitamin B12 deficiency is a known precipitant of “pseudo”-TMA that can mimic TTP. It is also known as cobalamin deficient thrombotic microangiopathy (c.def-TMA) [4, 5]. The pathophysiology is thought to be ineffective erythropoiesis due to impaired deoxyribonucleic acid (DNA) synthesis, which results in early destruction of poorly formed red blood cell and platelet precursors within the bone marrow space. These cells are more prone to lysis due to decreased deformability. This phenomenon, also known as intramedullary hemolysis, results in a severe anemia and thrombocytopenia with schistocyte formation, yet no microthrombi. Associated laboratory findings include profoundly elevated homocysteine and MMA levels, along with positive laboratory assays for hemolysis, all of which were seen in our patient. Assays to rule out other causes of MAHA, such as ADAMTS13 for TTP and complement levels for atypical HUS, are also required. The elevated homocysteine and MMA levels arising from insufficient vitamin B12 levels may also precipitate hemolysis by means of direct toxicity to developing red blood cells that are more fragile than usual due to ineffective erythropoiesis [6, 7].
The uncertainty of our patient’s presentation and our institution’s lack of in-house ADAMTS13 testing prompted us to utilize the PLASMIC score to help guide our decision on whether to initiate plasma exchange. This is a novel validated scoring system that uses several criteria to determine the probability of the ADAMTS13 titer being ≤ 10% in patients presenting with thrombocytopenia and schistocytes on the peripheral smear concerning for TMA . Fulfilling each criterion awards 1 point, with more points indicating a higher probability of having ADAMTS13 deficiency and therefore classical TTP. Patients are categorized into one of three risk categories: low risk (1–4 points, 4.3% risk of classical TTP), intermediate risk (5–6 points, 56.8% risk of classical TTP), or high risk (7 points, 96.2% risk of classical TTP). The variables assessed include a platelet count < 30 × 103/uL, MCV < 90 fL, INR < 1.5, creatinine < 2.0 mg/dL, evidence of hemolysis (such as an undetectably low haptoglobin or increased indirect bilirubin), no history of active cancer, and no history of prior stem cell or solid organ transplantation. Our patient met six of the seven criteria, not obtaining the 7th point due to a platelet count of 67 × 103/uL on presentation. This categorized him as intermediate risk (56.8%) for a low ADAMTS13 titer. Our patient’s intermediate risk score further demonstrates the challenges associated with identifying “pseudo”-TMA in acutely ill patients and highlights the possibility of increased false positive rates when using even this highly sensitive scoring system.
The peripheral smear can also be a helpful tool in such unclear cases. Vitamin B12 deficiency usually leads to a macrocytic anemia with marked anisocytosis. Many erythrocytes are oval-shaped macrocytes with mean corpuscular volumes over 100 fL. Because they are thickened and contain an excess of hemoglobin, most macrocytes lack central pallor and are even hyperchromic without an elevated corpuscular hemoglobin concentration. This pathognomonic red blood cell morphology is often masked in the setting of TMA, however. This is due to red blood cell fragments depressing the MCV, as was the case in our patient’s initial presentation. Neutrophils are also larger than normal and hypersegmented. Reticulocytopenia is another important feature that helps distinguish between vitamin B12 deficiencies and hemolytic anemias; in the latter, an intact marrow responds with a brisk reticulocytosis . Our patient’s reticulocytopenia was an early clue to a process other than TTP.
While our patient did not present with fevers and acute kidney injury, this is also the case for many TTP patients; as many as 35% will present without the full pentad, with fevers, neurological symptoms, and/or acute kidney injury often being absent. Often, providers must go by the presence of MAHA and thrombocytopenia alone in their clinical assessment for TTP . Moreover, because there is such a high degree of morbidity and mortality in untreated TTP, awaiting diagnostic certainty can be dangerous for patients and these concerns were raised during our patient’s initial assessment. Therefore, providers will often initiate potentially life-saving therapies, including plasma exchange and high-dose systemic corticosteroids, while the workup is underway [1, 3]. In our patient’s case, the suboptimal response of the hemolysis parameters to plasma exchange and corticosteroids was a clue to an alternative diagnosis, and this was confirmed when he demonstrated remarkable clinical improvements only after cyanocobalamin injections were administered. In retrospect, we recognize that all three of his presenting findings—MAHA, thrombocytopenia, and ataxia—can all be explained by a severe deficiency of vitamin B12. The hematological disturbances are due to the previously described ineffective erythropoiesis and subsequent intramedullary hemolysis, while the neurological symptoms are associated with vitamin B12 deficiency-associated metabolic anomalies in both the central and peripheral nervous systems, including cerebral dysfunction, subacute combined degeneration (SCD), and peripheral neuropathies . This is further supported by the lack of fevers and acute kidney injury in our patient, neither of which is likely to occur secondary to vitamin B12 deficiency alone.
It is also interesting to consider the etiology of the vitamin B12 deficiency leading to the presentation. While numerous case reports of B12-associated “pseudo”-TMA exist, very few to date have demonstrated pernicious anemia to be the underlying etiology behind the intramedullary hemolysis mimicking TTP [10,11,12,13]. This is critical, as 20–50% of adult vitamin B12 deficiency cases may be due to underlying pernicious anemia. Moreover, such patients usually require lifelong injections of vitamin B12 and cannot reliably be supplemented with oral vitamins . Thus, patients presenting with “pseudo”-TMA secondary to vitamin B12 deficiency should be screened for the condition in the right clinical context (such as a history of other autoimmune conditions or concomitant gastrointestinal symptoms, as seen in our patient) and referred for appropriate management by a gastrointestinal specialist, which typically includes interval endoscopy for gastric cancer surveillance .
Finally, we considered whether the patient’s prior hepatitis C treatment could be related in any way to his clinical picture, given that he concluded treatment 2 weeks prior to presentation. Alpha-interferon therapy for HCV has previously been linked to both exacerbations and new diagnoses of autoimmune gastritis, and the virus itself may sometimes cause autoimmune phenomena such as glomerulonephritis [16,17,18]. However, our patient never received this therapy and had no prior documented autoimmune syndromes classically associated with HCV. His disease was indolent at diagnosis, and he was successfully treated with glecaprevir and pibrentasvir (Mavyret™), which he tolerated well. This is a novel antiviral drug that is used to definitively treat serotype 1–6 HCV infections . We did a literature review during his hospitalization to determine if any form of hemolysis might be associated with this drug. Common side effects noted were gastrointestinal discomfort, headaches, and fatigue, but no significant mention of any hematological processes was made . The drug was therefore deemed an unlikely precipitant of the patient’s presentation as compared to his vitamin B12 deficiency.